Oklahoma, 2008

Flood in Oklahoma, April 10 to 12, 2008

April 10 to 12, 2008 · NWS TSA · 1 event in 1 county or zone

Heavy rain caused a major flood along the Illinois River near Tahlequah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain caused a major flood along the Illinois River near Tahlequah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 10, 3:02 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 10, 3:02 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
402 PM CDT THU APR 10 2008

.DISCUSSION...
DRIER AIR HAS INVADED THE FORECAST AREA BEHIND A DRYLINE THAT HAS
ADVANCED WELL EAST INTO ARKANSAS. STRONG SOUTH TO SOUTHWEST WINDS
OCCURRING IN THE WAKE OF THE DRYLINE WILL GRADUALLY DIMINISH THIS
EVENING WITH A WIND ADVISORY REMAINING IN EFFECT UNTIL 00Z. LOW
TOPPED CONVECTION IS DEVELOPING OVER NORTH CENTRAL OKLAHOMA AHEAD
OF A COLD FRONT THAT WILL SWEEP ACROSS THE AREA OVERNIGHT. THIS
CONVECTION MAY MOVE INTO THE FAR NORTHWEST PART OF THE FORECAST
AREA OVER THE NEXT THREE HOURS OR SO BEFORE IT DISSIPATES WITH THE
LOSS OF SURFACE HEATING. WILL CARRY A REST OF THIS AFTERNOON
PERIOD TO HANDLE THIS ACTIVITY.

A MUCH NEEDED EXTENDED STRETCH OF DRY WEATHER IS ON TAP OVER THE
NEXT WEEK. STRONG SYSTEM TO OUR NORTHEAST WILL CONTINUE TO AFFECT
OUR WEATHER WITH MUCH BELOW NORMAL TEMPERATURES AND PERIODS OF
CLOUDINESS. THE BEST CHANCE FOR MORE SOLID WRAP AROUND CLOUDINESS
WILL BE IN NORTHWEST ARKANSAS SATURDAY.

THERE WILL BE THE POTENTIAL FOR A FREEZE SUNDAY MORNING BUT THIS
ALL DEPENDS ON CLOUD COVER. HOPEFULLY THE EXTENT OF CLOUDINESS
WILL BECOME BETTER DEFINED WITH FUTURE FORECAST ISSUANCES.

A WARMING TREND WILL TAKE PLACE NEXT WEEK AS SOUTHERLY WINDS
RETURN WITH ABOVE NORMAL TEMPERATURES EXPECTED BY MIDWEEK. BLENDED
THE ECMWF WITH THE GFS IN THE EXTENDED.

STAYED CLOSE TO GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS WITH
UNCERTAINTIES IN THE AMOUNT OF CLOUD COVER PRECLUDING ANY BIG
DEVIATIONS AT THIS POINT IN TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   43  61  38  58 /  10   0  10  10
FSM   47  64  39  57 /  10   0  10  10
MLC   46  64  36  60 /   0   0  10   0
BVO   40  59  36  57 /  10  10  10  10
FYV   42  57  34  50 /  10   0  10  10
BYV   43  57  36  49 /  10  10  10  10
MKO   43  63  38  58 /  10   0  10  10
MIO   41  56  35  54 /  10  10  10  10
F10   43  63  37  59 /  10   0  10   0
HHW   48  67  39  62 /  10   0  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 PM THURSDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074.

AR...WIND ADVISORY UNTIL 7 PM THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

&&

SHORT TERM...17
LONG TERM....05

PLATE
Hazardous weather outlook, Apr 10, 3:55 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT THU APR 10 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 PM CDT THU APR 10 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...LATE AFTERNOON INTO TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EXTREME NORTHEAST OKLAHOMA.
	ONSET...6 PM.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

FIRE WEATHER DANGER.
	RISK...ELEVATED...SPREADINDEX=60.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA .

DISCUSSION...
A POTENT AREA OF LOW PRESSURE ACROSS KANSAS WILL BRING STRONG
GUSTY WINDS TO THE AREA THROUGH EARLY THIS EVENING. SOUTHWEST
WINDS OF 15 TO 25 WITH GUSTS TO AROUND 45 MPH WILL BE COMMON
ACROSS MUCH OF THE AREA. THESE WINDS WILL DECREASE THIS EVENING
AS THE AREA OF LOW PRESSURE MOVES OFF TO THE NORTHEAST.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS EXTREME
NORTHEAST OKLAHOMA LATE THIS AFTERNOON AS THE COLD FRONT ASSOCIATED
WITH THE SURFACE LOW MOVES INTO THE AREA. THERE IS THE POTENTIAL
FOR AN ISOLATED SEVERE THUNDERSTORM WITH STRONG WINDS AND LARGE
HAIL THE MAIN CONCERNS.

DESPITE THE WET GROUND...THE STRONG WINDS WILL DRY VEGETATION
LATE THIS AFTERNOON AND WILL LEAD TO A VERY HIGH FIRE DANGER. THE FIRE
DANGER WILL SUBSIDE THIS EVENING WITH THE WINDS.

RIVER FLOODING AND AREAL FLOODING WILL ALSO CONTINUE ACROSS MUCH
OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
HIGH PRESSURE WILL DOMINATE THE WEATHER OVER MUCH OF THE
UPCOMING WEEK. TRANQUIL WEATHER IS EXPECTED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Apr 10, 2:27 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
327 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             CASTLE                  35.47N 96.38W
04/09/2008  E1.00 INCH       OKFUSKEE           OK   LAW ENFORCEMENT

0657 PM     FLASH FLOOD      BIXBY                   35.94N 95.88W
04/09/2008                   TULSA              OK   AMATEUR RADIO

            RAINFALL RATES 2 INCHES PER HOUR CAUSING STREET FLOODING
            AND PONDING ON ROADS.

0722 PM     HAIL             1 E PORUM               35.36N 95.25W
04/09/2008  E0.88 INCH       MUSKOGEE           OK   LAW ENFORCEMENT

            PENNY TO NICKEL HAIL JUST SOUTH AND EAST OF PORUM

0730 PM     TSTM WND DMG     BRAGGS                  35.66N 95.20W
04/09/2008                   MUSKOGEE           OK   LAW ENFORCEMENT

            WINDOWS BROKEN BY WIND IN SEVERAL HOUSES. TREES LIMBS
            BROKEN.

0805 PM     HAIL             1 N BOSWELL             34.04N 95.87W
04/09/2008  E0.75 INCH       CHOCTAW            OK   POST OFFICE

0840 PM     FLASH FLOOD      PORUM                   35.36N 95.27W
04/09/2008                   MUSKOGEE           OK   LAW ENFORCEMENT

            ROADS AND STREETS FLOODED IN AND AROUND PORUM. MOST ALL
            FLOODING ENDED BY MIDNIGHT.

0923 PM     TSTM WND DMG     BOKOSHE                 35.19N 94.79W
04/09/2008                   LE FLORE           OK   LAW ENFORCEMENT

            EXTENSIVE WIND DAMAGE IN BOKOPSHE

0455 AM     TSTM WND DMG     VIAN                    35.50N 94.97W
04/10/2008                   SEQUOYAH           OK   LAW ENFORCEMENT

            SEVERAL TREES BLOWN OVER.

0530 AM     TSTM WND DMG     5 W STILWELL            35.81N 94.72W
04/10/2008                   ADAIR              OK   EMERGENCY MNGR

            3 MOBILE HOMES DAMAGED AND TREES DOWNED ON HIGHWAY 100

0530 AM     TSTM WND GST     5 S CORINNE             34.11N 95.29W
04/10/2008  E70.00 MPH       CHOCTAW            OK   PUBLIC

0530 AM     TSTM WND DMG     1 S CORINNE             34.17N 95.29W
04/10/2008                   PUSHMATAHA         OK   PUBLIC

            30X20 WOODEN BARN BLOWN DOWN

0633 AM     TSTM WND DMG     4 N GREEN FOREST        36.39N 93.44W
04/10/2008                   CARROLL            AR   LAW ENFORCEMENT

            SEVERAL TREES REPORTED DOWN ON STATE HIGHWAY 103 AND
            STATE HIGHWAY 33 NORTH OF GREEN FOREST. DOWNED TREES
            CAUSED POWER OUTAGES.

&&

SAA
Local storm report, Apr 10, 3:12 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
412 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     MCALESTER               34.93N 95.77W
04/09/2008                   PITTSBURG          OK   PUBLIC

            WINDOWS BROKEN OUT AND ROOF DAMAGE THROUGHOUT THE CITY
            DUE TO HIGH WIND AND HAIL

0750 PM     HAIL             MCALESTER               34.93N 95.77W
04/09/2008  E1.75 INCH       PITTSBURG          OK   PUBLIC

0830 PM     TSTM WND DMG     BLOCKER                 35.06N 95.57W
04/09/2008                   PITTSBURG          OK   PUBLIC

            SEVERAL OUT BUILDINGS DAMAGED OR DESTROYED BY WIND.
            ESTIMATED GUSTS TO 90 MPH.

0830 PM     HAIL             2 SW QUINTON            35.10N 95.40W
04/09/2008  E1.75 INCH       PITTSBURG          OK   PUBLIC

0100 AM     HAIL             2 SW QUINTON            35.10N 95.40W
04/10/2008  E0.75 INCH       PITTSBURG          OK   PUBLIC

&&

SAA
Local storm report, Apr 10, 4:44 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
544 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             ANTLERS                 34.23N 95.62W
04/09/2008  E1.00 INCH       PUSHMATAHA         OK   EMERGENCY MNGR

            HAIL DAMAGED AUTOS IN ANTLERS AREA. HAIL SIZE
            APPROXIMATE.

0826 PM     HAIL             MOFFETT                 35.39N 94.45W
04/09/2008  E2.00 INCH       SEQUOYAH           OK   EMERGENCY MNGR

            WEST FACING WINDOWS BROKEN OUT BY HAIL. PAINT ON WEST
            SIDE OF ONE HOUSE PARTIALLY REMOVED BY HAIL.

0826 PM     TSTM WND DMG     MOFFETT                 35.39N 94.45W
04/09/2008                   SEQUOYAH           OK   EMERGENCY MNGR

            NUMEROUS TREES BLOWN DOWN.

&&

SAA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cherokee

When
April 10, 7:57 PM CST to April 12, 1:05 PM CST
Where
Cherokee County, Tahlequah to 5 mi SE of Tahlequah
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.920, -94.970

The Illinois River near Tahlequah rose above its flood stage of 11 feet at 8:57 pm cdt on April 10th. The river crested at 18.49 feet at 9:00 pm cdt on April 11th. This crest classified this flood as a major flood. The river fell below its flood stage at 2:05 pm cdt on April 12th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94491.